Aspirin may be toxic for cats
Aspirin, a non-steroidal anti-inflammatory medication, has been found to have beneficial effects for some animals. It has been used for conditions related to blood clotting, inflammation, and for its analgesic properties. However, it can also be toxic to the body. Once ingested, aspirin forms salicylic acid, which is then distributed throughout the body. Aspirin toxicity is a particular concern in cats because they lack the enzyme critical for metabolizing salicylic acid properly. Cat owners must follow their veterinarian's orders strictly if aspirin is prescribed for any reason.
Symptoms and Types
The progression of symptoms can occur quickly. One of the first noticeable signs is loss of appetite. Other signs include vomiting, diarrhea, and intestinal hemorrhagebrought on by ulceration in the stomach and small intestines. The central nervous system may also be affected, causing your cat to have trouble walking, appear weak and uncoordinated, or even collapse. Loss of consciousness and sudden death can also occur.
Since even nontoxic levels can produce these symptoms, You will need to monitor your cat for any digestive problems or changes in behavior when giving your cat aspirin for any medical reason. If a significant amount of aspirin is ingested, emergency medical treatment will be necessary.
If you know, or even suspect that your cat has ingested aspirin, and your cat is showing apparent symptoms of toxicity, diagnostic tests should focus on the severity of the toxicity. A complete blood profile will be conducted, including a chemical blood profile, a complete blood count, and a urinalysis. Usually an affected cat will be anemic, with electrolyte abnormalities, in addition to showing a reduction in the blood's ability to clot properly.
Cats treated within 12 hours of ingestion, and which are presenting limited signs of distress, can have the concentration of aspirin in the body decreased through a prescribed treatment of decontamination. The sooner this care begins, the better. Your veterinarian may recommend that you decrease the amount of aspirin in the body by inducing vomiting at home before coming to the clinic, or the vomiting may be induce in the clinic. By inducing vomiting, or pumping the stomach (gastriclavage), your veterinarian will be able to remove as much aspirin as possible, lowering the chances of permanent injury. Activated charcoal may be given after vomiting to absorb some of the remaining aspirin.
Medications to encourage healing, or to protect the gastrointestinal lining are also generally prescribed. Depending on your cat's status, fluids and other supportive treatments may also be necessary. Hospitalization and repeated blood analysis will often be standard until your cat is stable.
Living and Management
Aspirin has several clinical uses. It can be prescribed as a pain reliever, an anti-inflammatory, an anti-platelet blood thinning agent, and for lowering an abnormal body temperature. If aspirin is being used for a chronic condition, such as for preventing a blockage of the blood vessel (arterial thromboembolism), it is important to follow your veterinarian’s directions. Reducing or discontinuing the aspirin dosage may be necessary if your pet is showing a susceptibility to toxicity.